Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Atlanta, GA

March 24, 20204 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 24, 2020, 11:36 PM EDT for 4 counties in Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 11:36 PM EDT (03:36 UTC)
Expired
Mar 24, 2020, 11:54 PM EDT
In force
18 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cobb County, GA, DeKalb County, GA, Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS52 KFFC 250336
SVRFFC
GAC067-089-121-135-250415-
/O.NEW.KFFC.SV.W.0043.200325T0336Z-200325T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1136 PM EDT Tue Mar 24 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern DeKalb County in north central Georgia...
  Cobb County in north central Georgia...
  West central Gwinnett County in north central Georgia...
  Northeastern Fulton County in north central Georgia...

* Until 1215 AM EDT.

* At 1135 PM EDT, a severe thunderstorm was located over Kennesaw, or
  7 miles northwest of Marietta, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Marietta, Sandy Springs, Roswell, Alpharetta, Smyrna,
  Dunwoody, Kennesaw, Duluth, Acworth, Chamblee, Norcross, Doraville,
  Berkeley Lake, Tucker, Fair Oaks, North Atlanta, North Druid Hills,
  Mount Bethel and Lost Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3408 8474 3407 8442 3408 8442 3403 8417
      3386 8418 3379 8442 3396 8474
TIME...MOT...LOC 0335Z 291DEG 35KT 3402 8465 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
799 
WWUS52 KFFC 250354
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1154 PM EDT Tue Mar 24 2020

GAC067-089-121-135-250403-
/O.CAN.KFFC.SV.W.0043.000000T0000Z-200325T0415Z/
DeKalb GA-Cobb GA-Gwinnett GA-Fulton GA-
1154 PM EDT Tue Mar 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEKALB...COBB...
WEST CENTRAL GWINNETT AND NORTHEASTERN FULTON COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.


LAT...LON 3408 8474 3407 8442 3408 8442 3403 8417
      3386 8418 3379 8442 3396 8474
TIME...MOT...LOC 0351Z 291DEG 35KT 3396 8445 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:38 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 24, 9:38 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
938 PM EDT Tue Mar 24 2020

.UPDATE...
Second round of convection pushing into north Georgia with
scattered showers and isolated thunderstorms expected to push
to the south and east across the area through early morning hours.
A Tornado watch remains in affect for portions of northwest
Georgia through 1 am. Only minor tweaks made to hourly
temperatures and winds this evening. Updated forecast products
issued shortly.

&&

.PREV DISCUSSION... /Issued 343 PM EDT Tue Mar 24 2020/

SHORT TERM /Rest of today through Wednesday Night/...

Main focus of fcst will largely be the strong to severe storm threat
in the near term and tonight period. An upper shortwave looks to
amplify some across the area late this afternoon into overnight.
While a lingering wedge has persisted in the northeast, mainly from
northern half of the Atlanta Metro over to Athens and northward, the
other portion of the CWA has had more destabilization with some
scattering of stratocu and increased daytime heating. The RAP even
has an axis of progged SBCAPE getting up to near 1500 J/kg going
into this evening ahead of the trough. With ample low and deep layer
shear expected, the Slight to Marginal severe outlook looks well
justified for damaging winds with any bowing segments, along with
hail and isolated tornado threats. The HREF probs for STP greater
than 1 do get above 90 percent for late afternoon into evening
across mainly western portions of the CWA, though any localized
interaction with the aforementioned wedge front could focus an
increased risk for stronger rotating convection and will need to be
monitored.

Otherwise expecting a drying postfrontal regime for Wednesday and a
switch to NW flow aloft. Should still be pleasant above normal temps
getting into the 70s for most areas then lows in the upper 40s to
50s Wednesday night.

Baker

LONG TERM /Thursday through Tuesday/...

The highlights of the extended forecast are above average
temperatures with a couple dry days followed by a late weekend
frontal passage.

The forecast picks up on Thursday morning with northwesterly mid-
/upper-level flow and a surface high sinking providing dry
conditions through Friday. South to southwesterly lower and upper
level flow returns on Saturday ahead of developing surface low over
the Midwest region. PoPs increase through the day Saturday into
Sunday as the associated cold front approaches and sweeps through
the CWA. Models have come into better alignment with the timing of
this system with some minor discrepancies in precipitation amounts,
ranging between .01 and .25 inches.

Medium range models bring in quasi-zonal flow with a weak surface
high over the Ohio River Valley on Monday then begin major to have
major disagreement through the rest of the extended forecast.
Currently, the GFS has the development of a faster and more
progressive mid-level over the Appalachians on Tuesday while the
ECMWF has a more amplified mid-level trough with a surface low
developing over the SE. Regardless, rain chances look to continue
into early next week even though confidence remains low on potential
system impacts.

High temperatures should remain above average through the period,
except on Sunday and Monday, thanks to the aforementioned cold
front. Lows should remain above average through the rest of the
extended.

Morgan

AVIATION.../Issued 754 PM EDT Tue Mar 24 2020/
00Z Update...
Mostly VFR across the TAF sites, with LIFR over areas east of ATL
including AHN. Expect a brief improvement over the LIFR area
ahead of the area of showers/isolated thunderstorms which should
move across the TAF sites 05-11Z. Northern sites
(ATL/RYY/PDK/FTY/AHN will drop to IFR after the storms move
through with improvement to MVFR/VFR between 12-15Z. CSG/MCN will
see MVFR with improvements after 14Z. Winds will shift from the SW
at 10kts with some gusts to NW at 5-10kts after 12Z.

//ATL Confidence...00Z Update...
Medium confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  58  74  51 /  50  80  20   5
Atlanta         78  60  72  52 / 100  80  20   5
Blairsville     60  52  65  46 /  90  90  30   5
Cartersville    68  58  71  49 /  30  90  20   5
Columbus        83  65  79  56 /   0  50  20   0
Gainesville     56  55  71  50 /  80  90  20  10
Macon           82  64  79  54 /   5  50  20   5
Rome            72  57  71  49 /  60  90  10   5
Peachtree City  82  60  74  51 /  30  80  20   0
Vidalia         83  68  82  57 /   0  30  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM EDT Wednesday for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer...
Gordon...Lumpkin...Murray...Pickens...Towns...Union...Walker...
White...Whitfield.

Tornado Watch until 1 AM EDT Wednesday for the following zones:
Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
Polk...Walker...Whitfield.

&&

SHORT TERM...Atwell
LONG TERM....Morgan
AVIATION...Atwell
Hazardous weather outlook, Mar 24, 8:45 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
845 PM EDT Tue Mar 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
845 PM EDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms will continue across north Georgia through
tonight. A few storms could be strong to severe, especially across
northwestern Georgia. The main hazards will be strong to damaging
winds, hail, and a brief tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible over North Georgia on Saturday and
across the entire area on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 24, 9:50 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 PM EDT Tue Mar 24 2020

GAZ001>004-011-019-250215-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
950 PM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
SOUTHERN CATOOSA...WALKER...SOUTHWESTERN DADE AND NORTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...

At 949 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sulpher Springs, or 14 miles west of
Lafayette...moving east at 65 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Lafayette, Summerville, Trion, Tunnel Hill, Menlo, Naomi, Center
Post, Rising Fawn, Subligna, Suttles Mill, Noble, Wood Station, Lake
Marvin, Linwood, Beaumont, Villanow, Cloudland, Berryton, Everett
Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3489 8504 3459 8506 3458 8507 3457 8506
      3454 8506 3454 8509 3447 8509 3446 8511
      3446 8516 3442 8549 3476 8556
TIME...MOT...LOC 0149Z 251DEG 58KT 3464 8553

WIND...50MPH
Special weather statement, Mar 24, 10:34 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 PM EDT Tue Mar 24 2020

GAZ011-019-250300-
Chattooga GA-Floyd GA-
1034 PM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND FLOYD
COUNTIES UNTIL 1100 PM EDT...

At 1033 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fullerton, or 9 miles northeast of Cedar
Bluff...moving east at 55 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Lyerly, Pinson, Lindale, Coosa,
Chattoogaville, Armuchee and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3442 8510 3441 8511 3440 8510 3440 8503
      3439 8502 3421 8502 3421 8505 3412 8505
      3412 8543 3441 8549
TIME...MOT...LOC 0233Z 268DEG 48KT 3429 8545

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:50 PM EDTSpecial Weather StatementFFCChattooga, Walker25 min
Mar 24, 10:34 PM EDTSpecial Weather StatementFFCFloyd26 min
Mar 24, 10:55 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Floyd, Paulding, Polk50 min
Mar 24, 11:54 PM EDTSpecial Weather StatementFFCGwinnett36 min
Mar 25, 5:33 AM EDTRiver Flood WarningFFCGordon4 days
Mar 25, 5:33 AM EDTRiver Flood WarningFFCDawson, Forsyth7 hr
Mar 25, 5:43 AM EDTRiver Flood WarningFFCForsyth9 hr
Mar 25, 5:43 AM EDTRiver Flood WarningFFCFulton2 hr
Mar 25, 7:22 AM EDTRiver Flood WarningFFCCherokee22 hr
Mar 25, 7:22 AM EDTRiver Flood WarningFFCCobb, Fulton21 days
Mar 25, 9:26 AM EDTRiver Flood WarningFFCElbert, Madison, Oglethorpe15 hr
Mar 25, 12:01 PM EDTRiver Flood WarningFFCFloyd6 days
Mar 25, 12:14 PM EDTRiver Flood WarningFFCFloyd45 hr
Mar 25, 12:19 PM EDTRiver Flood WarningFFCFloyd3 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.